View Full Version : ADD and Stimulants effects on heart, please clarify


Nick
04-11-10, 11:45 AM
I am curious about the effects stimulants have on the heart.

Is there any other effect other than a possibly higher heart rate? I like to understand the science behind this.

Because a high heart rate, while concerning to some, is really comparable to moderate or heavy exercise, correct? So if your heart rate is high because of the medication, then it could be said that it's like getting more exercise.

Like for instance, I am taking Vyvanze 30mg right now, and my heart rate is low and calm, but I have some strange feelings in that area sometimes. So I am wondering if the medication aggravates this, or maybe it's just my own anxiety.

I pretty much would like an explanation as well as some reassurance that these stimulant medications are heart friendly. Within limits of course. I would never exercise on a stimulant, because I think it is too stressful on the heart.

This might be in the wrong section, I don't know.

But anyway, please let me know a few things.

First off, did you naturally have a high heart rate before being diagnosed with ADD?

Did you ever feel naturally aware of your heart rate, and do you think it is ADD related?

Did this ever cause you anxiety?

Do stimulants cause you any heart issues?

How do you tolerate them?

Do you think anxiety aggravates this?

xenonscreams
04-11-10, 11:53 AM
First off, did you naturally have a high heart rate before being diagnosed with ADD?

My resting HR is 44. I run a LOT.

Did you ever feel naturally aware of your heart rate, and do you think it is ADD related?

I do think that might be an anxiety thing. Keep in mind, though, that one of the side effects of a lot of stims IS anxiety, so it could be medication-related.

Do stimulants cause you any heart issues?

So far, no. AFAIK, they're only really bad if you already have some kind of heart problem. I'll probably have to go off them as an adult because I am very likely to develop heart disease, since my dad has it. But yesterday, I ran 12 miles on Vyvanse 30mg without any problem (in fact, it was nice, since I didn't get bored and felt very calm).

Do you think anxiety aggravates this?

Anxiety could probably raise your heart rate AND make you aware of the feeling of your heart racing.

Nishira
04-11-10, 12:31 PM
i don't imagine that increased heart rate from exercise would be comparable to increased heart rate from medicine or over-excursion - but that's just a guess.

when exercising, it's only temporary and eventually the heart is made stronger by the temporary excursion put on it. with stimulants - it's pushing the heart on a constant basis.

i'm not explaining it well because well, i don't know how to - i'm kind of ignorant on the specifics. but instinctively, i have to believe there's a big difference between stimulants affect on the heart versus exercise.

ADHDTigger
04-11-10, 02:18 PM
Nick, there are some people who actually see an improvement in blood pressure and heart rate with medication. I think that reducing anxiety may be a part of that.

Shmeepod
04-11-10, 03:10 PM
My blood pressure has always been good and 6 years on stimulant medication hasn't changed it.

My heart rate is kind of crazy (usually around 100 bpm resting) on meds, but so far no doctors have been too concerned.

I do feel naturally aware of my heart beat a lot but I can't remember if I did before I started meds or not.

pembliss
04-11-10, 06:20 PM
I notice an increased heart rate when taking medication.

However, I always make a point of timing my medication before a doctors appointment such that my heart is beating at its fastest rate WHILE the nurse/doctor is checking my pulse and blood pressure.

So far, they haven't been concerned about it. Even though it feels fast (or sometimes just "strong") to me, the doctor is happy with my heart rate and blood pressure.

I'm not saying it's my imagination, but I DO think I get overly worried about it.

I also have pains that freak me out (chest pains around my heart area), but I have to remind myself that I have the same pains on the other side of my chest all the time too and it's likely (hopefully :confused:) the same IBS pains I've had all my life (I get these pains throughout my torso due to IBS and other digestive track stuff)

(Though the pains are EXTREMELY disconcerting, they seem to only happen when I'm in bed at night... or maybe I only notice them/perceive them as something distressing at night when I'm more aware of my body since I'm just laying there with no external stuff to focus on)

CogWheel
04-12-10, 12:01 PM
I haven't found a place on the forums that "FAQs" together questions about stimulants and the heart and that surprises me.

I think the simple answer would be that stimulants are bad for the heart, or anything but the suggestion that a higher drug-induced heart rate is a substitute for exercise. That's completely wrong, IMO. First, from an athletic perspective heart rates vary under both rest and exertion. However, it is important to recognize your heart as a muscle whose strength is pumping blood. Endurance athletes don't succeed by increasing their maximum heart rate as much as they do by increasing the amount of blood pumped by each beat. Stimulants don't do this. Rather, its my impression they lead the heart to pump less blood and increase the rate of pumping in order to make the volume of blood pumped equal to what the heart would do off stimulants.

>>But anyway, please let me know a few things. First off, did you naturally have a high heart rate before being diagnosed with ADD?

No.

>>Did you ever feel naturally aware of your heart rate, and do you think it is ADD related?

Yes, I used to wear a monitor even when I wasn't exercising, but would say that the elevation caused by adderall is something I do not perceive. So, yes and no.

>>Did this ever cause you anxiety?

Maybe a little at first, but not really.

>>Do stimulants cause you any heart issues?

Still trying to figure this out. I'm only taking 5mg/5mg of IR and beyond an expected rise in HR while exercising, the ill effects I am unsure of. I feel I may be marginally more arhythmic.

>>Do you think anxiety aggravates this?

Anxiety is a different issue. I've heard and read that one of the classic signs somebody is indeed ADD/ADHD is that they actually calm down when they try a stimulant like adderall, or even cocaine. I agree with this from a mental standpoint and dissagree from a physiological perspective. It's as if the mind and body go two different directions, for me. I wouldn't associate a high heart rate with anxiety unless I thought an anxious state of mind brought on the high heart rate. If not, its side effects for whatever that's worth.